Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Tenofovir Side Effects And Kidney Stones

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Tenofovir (Viread)

What Is Tenofovir? Tenofovir (Viread), also called bis-POC PMPA, is a drug used as part of antiretroviral therapy (ART). It is manufactured by Gilead Sciences. The FDA approved tenofovir for use against HIV in October 2001. Generic versions have been tentatively approved under PEPFAR (see Fact Sheet 475 ). Tenofovir is a nucleotide analog reverse transcriptase inhibitor, or nuke. These drugs stop HIV from multiplying by preventing the reverse...
Ask the Experts

kidney stones and Atripla

I've a friend and I are both taking Atripla for over a year. I understand that kidney failure could be one of the side effects. My friend found out about a month a go he had a kidney stone. Today he was told he had stones in both kidneys...
Robert J. Frascino, M.D.

Response from Robert J. Frascino, M.D.

The Robert James Frascino AIDS Foundation
Hello,Some antiretrovirals, such as Crixivan, have been associated with kidney stones. However, please note the vast majority of kidney stones are not related to HIV drugs. Atripla has not been associated with kidney stones; however, tenofovir, one... Read more »

Kidney stones

I have a history of kidney stones. I have been on Atripla for almost two years. Are kidney stones a side effect of Atripla. My stones have been getting worst since I have been on the medicine. I have had six litho's in the past year an a half...
David Wohl, M.D.

Response from David Wohl, M.D.

University of North Carolina - Chapel Hill
Kidney stones have been shown to be a side effect of certain HIV meds - most notoriously Crixivan (indinavir) and Reyataz (atazanavir), which can crystalize in the urine. However, the medications in Atripla are not linked to kidney stones and do... Read more »

Kidney stones and best HAART regimen

I have been diagnosed with kidney stones, and have recently had two lipostripsy procedures, but there are still some small fragments of stones remaining. During this 6-month period, my creatinine levels elevated to a range of 1.3 to 1.7. Because of...
Gerald Pierone, M.D.

Response from Gerald Pierone, M.D.

AIDS Research and Treatment Center of the Treasure Coast
Changing medication is certainly a consideration in view of the issues that you have described. It sounds like the decreased kidney function is more related to the kidney stones rather than the Truvada. An alternative to changing to Epzicom would be... Read more »

Raltegravir and Tenofovir + should I be aware that this can mean "Rhabdomyolisis + Kidney Damage"?

Dear Keith Henry, I've been diagnosed with HIV since 2009. In 2010, I decided to begin my treatment against HIV. The drugs selected as initial therapy were Tenofovir + Lamivudine + Efavirenz (Our free AIDS Program in Brazil don`t offer...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
If you are having ongoing central nervous system side effects from efavirenz and have an undetectable HIV level with no history of drug resistance --then switching the efavirenz to raltegravir is usually a good option. Risk for additive muscle,... Read more »
Connect With Others

Rolling Stone, NY Post, Poz Mag [Rethinking AIDS]

Posted by Anonymous, 2 Replies
New York Post Cheers Rolling Stone Expose

South African journalist Rian Malan's groundbreaking article questioning AIDS numbers in Africa may be the start of something big.

The following New York post article praising Malan and Rolling Stone magazine... Read more »

New to Epzicom...Help with side-effects

Posted by Keoki, 1 Reply
Anybody out there on Intellence and Epzicom? I'm new to Epzicom. I had to stop Truvada, because of kidney function issues. I'm having a bit of a hard time adjusting to the Epzicom...nausea, lethargy, and just not "feeling right." Any information... Read more »

fear of medications side effects

Posted by Anonymous, 8 Replies
Hi all! Im one of those who just tested postive. My cd4 is 320 and as per my doctor Im on what you call "gray zone" level. Done with my baselines and all of my lab tests are negative. I may not be advise to take medications for the time being but Im... Read more »

Kidney's

Posted by Anonymous, 1 Reply
3 months after exposure, i began to have kindey pains. Is this common during ARS or early during HIV progression

Read more »